MAUDE Adverse Event Report: NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE

NOVO NORDISK A/S, MEDICAL SYSTEMS NOVOPEN ECHO; INSULIN DELIVERY DEVICE
Model Number N/A
Medical Device Problem Code Failure to Deliver (2338)
Health Effect - Clinical Code Elevated ketones/Diabetic Ketoacidosis (2364)
Date of Event 01/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Event verbatim [preferred term] (related symptoms if any separated by commas).Pen will dial to dose but nothing will dispense [device failure].Diabetic ketoacidosis with symptoms of high blood sugar reading of 600 mg/dl [diabetic ketoacidosis].Case description: this serious spontaneous case from the united states was reported by a consumer as "pen will dial to dose but nothing will dispense(device failure)" beginning on (b)(6) 2021, "diabetic ketoacidosis with symptoms of high blood sugar reading of 600 mg/dl(diabetic ketoacidosis)" beginning on (b)(6) 2021, and concerned a (b)(6) year-old male patient who was treated with novopen echo (insulin delivery device) from (b)(6) 2018 for "device therapy", novolog penfill (insulin aspart) solution for injection, 100 u/ml "dose, frequency & route used unk, subcutaneous" therapy dates (b)(6) 2018 to unk from (b)(6) 2018 for "drug use for unknown indication".Current condition: diabetes mellitus (type and duration not reported).Concomitant products included - lantus(insulin glargine).Treatment included - humalog(insulin lispro), potassium.On an unspecified date in (b)(6) 2021, the patient's novopen echo would dial but would not dispense the medication.On (b)(6) 2021, the patient experienced diabetic ketoacidosis with symptoms of high blood sugar reading of 600 mg/dl.On an unspecified date in (b)(6) 2021, the patient was hospitalized.The patient was treated with humalog and iv fluids including potassium at the hospital and was discharged.Batch numbers: novopen echo: fvga917.Novolog penfill: js69h79.Action taken to novopen echo was not reported.Action taken to novolog penfill was not reported.The outcome for the event "pen will dial to dose but nothing will dispense(device failure)" was not recovered.On (b)(6) 2021 the outcome for the event "diabetic ketoacidosis with symptoms of high blood sugar reading of 600 mg/dl(diabetic ketoacidosis)" was recovered.Preliminary manufacturer's comment: on (b)(6) 2021: the suspected device has not been returned to novo nordisk for evaluation.No conclusion is reached.
 
Event or Problem Description
Case description: investigational result: name: novopen echo ; batch :unknown.No investigation was possible, because neither sample nor batch number was available.Investigational results: name: novolog penfill 3 ml cartridges 100 units/ml (u-100).Batch js69h79.The product was not returned for examination.No abnormalities relating to the observed problem were found.The batch documentation has been reviewed and found to be normal.A reference sample check was found to be ok.Since last submission the case has been updated with the following: investigational results updated.B,c,d and g coded updated.Narrative updated accordingly.Final manufacturer's comment: 05-mar-2021: the suspected device (novopen echo) has not been returned to novo nordisk a/s for the investigation.The batch number was found to be in-valid.No batch trend analysis or reference sample examination performed.With the available limited information, it is therefore not possible to identify a clear root cause in relation to the functionality of novopen echo.However, young age of the patient with underlying diabetes mellitus is a significant confounding factor for the development of diabetic ketoacidosis.H3 continued: evaluation summary.Investigational result: name:novopen echo ; batch :unknown.No investigation was possible, because neither sample nor batch number was available.

Brand Name
NOVOPEN ECHO
Common Device Name
INSULIN DELIVERY DEVICE
Manufacturer (Section D)
NOVO NORDISK A/S, MEDICAL SYSTEMS
hilleroed,
DA 
MDR Report Key11300689
Report Number9681821-2021-00008
Device Sequence Number3368717
Product Code FMF
UDI-Device Identifier00301691854591
UDI-Public00301691854591
Combination Product (Y/N)Y
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K123766
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/07/2016
Device Model NumberN/A
Device Catalogue Number185459
Device Lot NumberFVGA917
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/18/2021
Supplement Date Received by Manufacturer03/01/2021
Initial Report FDA Received Date02/09/2021
Supplement Report FDA Received Date03/26/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LANTUS (INSULIN GLARGINE)
Outcome Attributed to Adverse Event Hospitalization;
Patient Age10 YR